Kansas, 2018

Hail and Damaging Wind in Kansas, June 24, 2018

June 24, 2018 · NWS DDC · 3 events in 2 counties and zones

Elevated nocturnal thunderstorms produced a bit of severe weather during the pre-dawn hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Elevated nocturnal thunderstorms produced a bit of severe weather during the pre-dawn hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 24, 12:27 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 24, 12:27 AM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
127 AM CDT Sun Jun 24 2018

...Updated Long Term Discussion...

.SHORT TERM...(Today and tonight)
Issued at 1230 AM CDT Sun Jun 24 2018

A cluster of thunderstorms will continue to push east and
southeast out of the CWA in the next hour or two. There is strong
wind gusts up to 70 mph out of these storms due to moderate
instability associated with this convection. Once these storms
pass out of the forecast area, it will give way to mostly cloudy
skies and lighter easterly winds less than 10 mph with low
temperatures in the upper 50s to low 60s across the CWA. Skies
will clear out to mostly clear skies throughout the morning time
frame allowing temperatures to push into the 80s for most of the
area.

Afternoon thunderstorms will develop around 5PM across much of the
CWA from west to east as a short wave trough propagates through
western Kansas. Mid level flow will be moderate and ample low
level moisture with dewpoints in the upper 60s to low 70s will
help aid in severe development into the evening and early night
hours. The trigger point will be with a frontal boundary that will
drop through the CWA supported by the aforementioned shortwave
trough. There is deep layer shear and steep lapse rates that will
help favor supercell development during the peak heating hours of
the day initially. This will support damaging wind gusts up to
70mph and hail up to the size of baseballs. Cells that become
discrete will have the possibility for a couple of tornadoes due
to the sufficient low level shear available in the pristine
environment. Storms will begin to push out of the area to the east
and southeast after 10PM with most of the convective and severe
activity out of the CWA at this time. Lingering showers and
thunderstorms could still be in the far southeastern portions of
the area but quickly move out by midnight on Sunday. Isolated
areas of heavy rainfall will increase areas of localized
flooding, especially in areas affected by the recent rains and the
ground being conducive for such an occurrence already saturated
as it is at this point in time.

Low temperatures will drop into the mid to upper 50s near 60 for
most the CWA behind the cold front with light northwesterly winds
5-10 mph through Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 115 AM CDT Sun Jun 24 2018

The start of a new work week on Monday will begin a warming and
drying trend for the CWA with afternoon high temperatures pushing
back into the upper 80s with upper level ridging setting up over
the Rocky Mountains and the western high plains. Temperatures will
soar in the mid to upper 90s Tuesday and near 100 on Wednesday due
to a stronger southwest downsloping flow sets up for southwestern
Kansas picking up in wind speeds by mid week with gusts pushing
25-30 mph. Low temperatures will be very mild starting off in the
mid to upper 60s through mid week.

Dry and hot will rinse and repeat through the end of the week on
Friday with low temperatures starting off in the 70s and high
temperatures near 100 for the entire CWA of southwestern Kansas.
Winds will continue out of the south to southwest bringing in the
heat from the warming downsloping wind with gusts up to 30-35 mph.

The weekend will start off as the week ended with high
temperatures in the mid to upper 90s and strong south-
southwesterly wind gusting up to 30 mph. However, Saturday night
looks to see a weak and dry cold frontal boundary pass through the
area bringing more seasonable temperatures and small chances of
precipitation with PoPs only in the 20s this far out in the
forecast period. Temperatures Sunday will only be around 90 with a
lighter north to northeasterly wind. This shift in pattern is
short lived with the shortwave trough quickly pushing across the
plains and ridging setting back up by the end of the weekend and
beyond.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1205 AM CDT Sun Jun 24 2018

Current ongoing thunderstorm activity will be pushing east and
southeast of all TAF sites. VFR conditions will prevail into the
afternoon hours with scattered high clouds and light southeasterly
winds less than 10-12kts. After 22Z, thunderstorm activity will
return for all locations as a short wave trough propagates through
the area. These storms will bring MVFR ceilings and visibility
down to 1SM and 1000 feet respectively. Winds will gust to 35kts
in thunderstorms as they pass overhead. The thunderstorm activity
will push east and diminish towards the end of the TAF period
after 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  85  63  87 /  40  80  70   0
GCK  60  82  60  86 /  70  40  50   0
EHA  63  86  59  87 /  20  30  30   0
LBL  64  87  62  87 /  40  60  60   0
HYS  67  82  62  86 /  20  60  60   0
P28  69  89  67  88 /  60  70  80  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Jun 24, 2:00 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
300 AM CDT Sun Jun 24 2018

KSZ030-031-043>046-061>066-074>081-084>090-250800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
300 AM CDT Sun Jun 24 2018 /200 AM MDT Sun Jun 24 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Numerous severe thunderstorms are expected across western Kansas
for Sunday. These storms are capable of producing hail up to the
size of baseballs along with damaging wind up to 75 mph. Heavy
rainfall is also possible as well with supercell growth resulting
in areas of localized flooding. An isolated tornado or two also
cannot be ruled out at this time.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Upper level ridging over the western high plains and lee side
troughing over eastern Colorado will give way to much warmer
temperatures nearing 100 degrees and gusty south to southwest
winds up to 30-35 mph through the end of the week. Heat index
values will be in the 100-105 degree range, especially in the
eastern and southeastern counties of the viewing area where
relative humidity values will be higher in the 40 percent range.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for southwestern Kansas after 4PM
CDT.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 24, 3:30 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
430 AM CDT SUN JUN 24 2018

KSZ077-078-241030-
Gray KS-Ford KS-
430 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD AND SOUTHERN
GRAY COUNTIES UNTIL 530 AM CDT...

At 429 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Ingalls, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cimarron, Montezuma, Ingalls, Ensign, The Haggard Elev and Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3768 10060 3784 10050 3777 10007 3748 9998
      3750 10058
TIME...MOT...LOC 0929Z 297DEG 20KT 3773 10047

RBURG
Local storm report, Jun 24, 3:51 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     TSTM WND GST     2 WNW DODGE CITY        37.78N 100.05W
06/23/2018  E70 MPH          FORD               KS   NWS EMPLOYEE

            WINDS WERE ESTIMATED FROM 65 TO 70 MPH.

&&

RB
Local storm report, Jun 24, 3:53 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     TSTM WND GST     2 WNW DODGE CITY        37.78N 100.05W
06/23/2018  E70 MPH          FORD               KS   NWS EMPLOYEE

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            WNW DODGE CITY. WINDS WERE ESTIMATED FROM 65
            TO 70 MPH.

&&

RB
Local storm report, Jun 24, 3:59 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       3 NNW ZOOK              38.10N 99.10W
06/24/2018  M1.20 INCH       PAWNEE             KS   MESONET

            THE DURATION OF THE HEAVY RAIN EVENT WAS 1
            HOUR.

&&

RB
Special weather statement, Jun 24, 4:06 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
506 AM CDT SUN JUN 24 2018

KSZ063-077-241100-
Gray KS-Finney KS-
506 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN
GRAY COUNTIES UNTIL 600 AM CDT...

At 506 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Garden City, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Garden City, Holcomb, Pierceville, Ingalls and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3786 10093 3811 10110 3818 10039 3775 10041
TIME...MOT...LOC 1006Z 276DEG 19KT 3794 10091

RBURG
Local storm report, Jun 24, 4:18 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     TSTM WND GST     MEDICINE LODGE ASOS SIT 37.28N 98.55W
06/24/2018  M60 MPH          BARBER             KS   ASOS

            ASOS STATION P28, MEDICINE LODGE ASOS SITE.

&&

RB

The radar

The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 10:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Finney

When
June 24, 4:25 AM CST
Where
Finney County, 2.34 mi NNE of Garden City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.000, -100.850

Hail, Clark

When
June 24, 5:25 AM CST
Where
Clark County, 4.09 mi SSW of Minneola
Measured
1.25 in hail
Reported by
Public
Coordinates
37.380, -100.010

Thunderstorm Wind, Finney

When
June 24, 7:24 AM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769997, 770010, 769998.